Arizona, 2005

Flash Flood in Arizona, August 23, 2005

August 23, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 9:40 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 23, 9:40 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...WELL THE MOISTURE INCREASE COMBINED WITH TROF TO OUR
NORTHWEST KICKED OFF HEAVY RAINFALL ACROSS CENTRAL PART OF FORECAST
AREA...BASICALLY ACROSS CENTRAL AND EASTERN PIMA COUNTY. ACTIVITY
HAS DECREASED BY MID-MORNING...BUT COULD SEE THINGS INCREASE AGAIN
AS THE DAY PROGRESSES...ESPECIALLY OUT WEST. FLOW WOULD BRING STORMS
INTO AREAS ALREADY HIT HARD WITH HEAVY RAIN. HAVE UPDATED FORECAST
FOR COVERAGE OF STORMS AND TEMPERATURES...WHICH WILL STRUGGLE TO GET
INTO THE LOWER 80S IN TUCSON.
&&

.HYDROLOGY...THE HEAVY RAIN ALONG THE SANTA CRUZ RIVER HAS CAUSED
SIGNIFICANT RISES AT BOTH THE TUCSON (CONGRESS) AND CORTARO GAGES.
RIVER FORECAST CENTER IS FORECASTING WATER LEVELS TO BE APPROACHING
FLOOD STAGE TODAY. WITH THIS IN MIND...WILL BE ISSUING FLOOD WARNING
FOR THE SANTA CRUZ FROM TUCSON TO MARANA.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.CLIMATE...THE TUCSON INTERNATIONAL AIRPORT RECORDED OVER TWO INCHES
OF RAIN SO FAR TODAY...BREAKING THE RECORD FOR AUG 23RD OF 1.92 SET
IN 1992. THIS COULD BE CONSIDERED AS A TEN YEAR EVENT SINCE THE LAST
TIME THE AIRPORT RECORDED 2+ INCHES OF RAIN IN A DAY WAS BACK ON SEP
28 1995 (2.15) AND AUG 11 1995 (2.09). ANYONE REMEMBER THOSE DAYS?
I SURE DO.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

In the hours before

Local storm report, Aug 23, 10:56 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1056 AM MST TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            CAR WAS STUCK UNDER THE STONE UNDERPASS NEAR 6TH STREET
            DUE TO FLOODING. SHORTLY AFTER STONE UNDERPASS WAS CLOSED
            DUE TO HIGH WATER. ANOTHER CAR WAS STUCK IN A FLOODED
            ROADWAY NEAR CAMPBELL AND DREXEL.

0600 AM     FLASH FLOOD      3 S TUCSON              32.15N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            2 CARS STUCK IN FLOODED ROADWAY AT PARK AND SILVER LAKE.

0612 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL REPORTS OF CARS STALLED IN FLOODED ROADWAYS
            ACROSS THE TUCSON METRO AREA...WITH SEVERAL ROADS
            IMPASSIBLE.

0659 AM     FLASH FLOOD      3 SE TUCSON             32.17N 110.86W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            THE INTERSECTION OF PARK AND AJO WAS FLOOED AND CLOSED AS
            WAS HOUGHTON ROAD NORTH AND SOUTH OF INTERSTATE 10 AND
            SAHUARITA ROAD.

0815 AM     FLASH FLOOD      2 ESE TUCSON            32.18N 110.86W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            KOLB AT ESCALANTA CLOSED AND IMPASSIBLE.

0828 AM     FLASH FLOOD      19 SSW TUCSON           31.94N 111.02W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            TRAILERS WERE REPORTED TO BE SURROUNDED BY WATER ALONG
            OLD NOGALES HIGHWAY NORTH OF SAHUARITA. RESCUE TEAMS WERE
            ON THEIR WAY.

0840 AM     FLASH FLOOD      THREE POINTS            32.07N 111.28W
08/23/2005                   PIMA               AZ   TRAINED SPOTTER

            BRAWLEY WASH OUT OF ITS BANKS, CAUSING ROADS NEAR TO BE
            FLOODED AND IMPASSIBLE.

1000 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   DEPT OF HIGHWAYS

            MANY ROADS ACROSS THE TUCSON METRO AREA CLOSED DUE TO
            FLOODING. THESE INCLUDED BUT ARE NOT LIMITED TO, KINNEY
            ROAD AT MCCAIN LOOP, PUMP STATION ROAD FROM AVRA VALLEY
            RD. TO SILVERBELL, MISSION ROAD BETWEEN VALENCIA TO
            DREXEL, OLD AJO HIGHWAY FROM SAN JOAQUIN TO AJO HIGHWAY,
            CDO AT OVERTON, WENTWORTH ROAD SOUTH OF I-10, OLD NOGALES
            HIGHWAY NORTH OF LUMBER STREET, WILMOT AT SAHARITA ROAD,
            TANQUE VERDE ROAD ALL THE WAY TO REDDINGTON PASS, AND
            FORT LOWELL ROAD AT AGUA CALIENTA WASH.

1011 AM     FLOOD            TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   NWS EMPLOYEE

            SANTA CRUZ RIVER AT CONGRESS STREET DOWNTONE OVER
            BANKFULL. SPOTTER REPORTED THAT WATER WAS FLOWING OVER
            THE WALKWAYS ON EACH SIDE OF THE RIVER.

&&

ELSLAGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 23, 11:30 AM MST to 1:30 PM MST
Where
Cochise County, Bisbee
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -109.917

Rainfall amounts of 1 to 2 inches across a portion of Cochise County caused several roads to be flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469210.